Iowa, 2010

Flood in Iowa, July 9 to 12, 2010

July 9 to 12, 2010 · NWS DVN · 1 event in 1 county or zone

5 feet on July 9 around 720 pm CDT. 8 feet around 7 pm CDT July 10.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Heavy rains during the first week of July resulted in the Wapsipinicon River at Anamosa going above the moderate flood stage level of 15.5 feet on July 9 around 720 pm CDT. It crested around 18.8 feet around 7 pm CDT July 10. It fell below the moderate flood stage level around 330 am CDT July 12.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 9, 2:00 PM CST, 4 hours 20 minutes earlier.

Area forecast discussion, Jul 9, 2:00 PM CST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
300 PM CDT FRI JUL 9 2010

.SYNOPSIS...
PRETTY TYPICAL SUMMER DAY IN PROGRESS WITH SCT FAIRWX CU AND TEMPS IN
THE MID 80S... RIGHT WHERE THEY SHOULD BE FOR THE DATE. THERE IS
HOWEVER ONE MISSING INGREDIENT AND THAT WOULD BE HUMIDITY... BUT NO
COMPLAINTS HERE AS WITH OTHERS IM SURE. DEWPTS ACTUALLY CONTINUE
LOWERING THIS AFTN INTO THE U50S TO NR 60 WITH DEEPER MIXING WITH
WINDS OCCASIONALLY GUSTING 10-15 KTS OR SO AT TIMES. SFC HIGH WAS
CENTERED OVER EASTERN NE AND WESTERN IA WITH N/NWLY WINDS IN FRONT
FLANK PROVIDING INFLUX OF DRIER AIR. BROAD CYCLONIC OR NORTHWEST FLOW
DOMINATES ALOFT.   ..05..

&&

.SHORT TERM...TONIGHT AND SATURDAY...
GORGEOUS WX ON TAP TNGT WITH MAINLY CLEAR SKIES AND LIGHT WINDS WITH
VERY COMFORTABLE TEMPS/HUMIDITY... AS SFC HIGH IN CONTROL WHILE
PASSING SEWD INTO MO BY 12Z. TNGT SHUD BE COOLER THAN LAST NIGHT MOST
AREAS WITH DECENT RADIATIONAL COOLING IN ABSENCE OF WIND AND CLOUDS...
AND ALSO FITS TYPICAL CLIMO BEING 2ND NGT AFTER FROPA. HAVE GONE
NEAR COOL SIDE OF GUIDANCE FOR LOWS WITH VARIOUS TECHNIQUES SUPPORTIVE
OF GENERAL RANGE OF 59-64F. IF WINDS WERE TO GO COMPLETELY CALM
FOR ANY LENGTH THEN SOME SUGGESTIONS OF MORE WIDESPREAD U50S IN
FAVORED DRAINAGE AREAS. PATCHY FOG POSSIBLE AS WELL MAINLY IN THE
RIVER VALLEYS. ON SAT... WEAK IMPULSE IS EXPECTED TO DROP DOWN IN
NORTHWEST FLOW AND PASS JUST NORTH OF CWA. WARM ADVECTION/ISENTROPIC
LIFT AND WEAK FRONTOGENETICAL FORCING IN ADVANCE OF WAVE WITH
CONVECTIVE TEMPS IN MID 80S SUPPORT POTENTIAL FOR WDLY SCT SHRA/TSRA
PORTIONS OF NORTHEAST IA INTO NORTHWEST IL. BETTER SUPPORT FOR PCPN
LIES FURTHER N ACROSS MN INTO WI PER OMEGAS AND ISENTROPIC LIFT ON
310K SFC AND H925-H85 WARM ADVECTION. AS FOR HIGHS... EXPECT MORE
WIDESPREAD MID 80S WITH FAVORED WARM SITES IN U80S.   ..05..

.LONG TERM...SATURDAY NIGHT THROUGH NEXT FRIDAY...
QUIET WX SATURDAY NIGHT/SUNDAY MORNING AS THE SFC RIDGE MOVES EAST
OF THE AREA AND WAA DEVELOPS. AN MCS SHOULD FIRE IN THE PLAINS
SATURDAY NIGHT AND PROPAGATE TOWARD IOWA. THINGS COULD GET
INTERESTING LATE SUNDAY AFTERNOON/EVENING. ALL MODELS INDICATE
STRONG WAA AHEAD OF THE NEXT SYSTEM FOR SUNDAY NIGHT/MONDAY. IF SAID
MCS MAINTAINS ITSELF...INTENSIFICATION WOULD OCCUR AS IT MOVES
ACROSS IOWA. IF IT DISSIPATES...DIFFERENTIAL HEATING AND BOUNDARIES
FROM THE MCS WILL ALLOW ANOTHER MCS FIRE AND MOVE ACROSS THE AREA
SUNDAY NIGHT/MONDAY.

THERE ARE DISAGREEMENTS AMONG THE MODELS AS TO THE PRECIP CHANCES
MONDAY NIGHT/TUESDAY. SOME PRECIP FROM THE MONDAY MCS SHOULD LINGER
INTO THE EVENING HOURS. THE DISAGREEMENT IS HOW FAST THE COLD FRONT
MOVES THROUGH MONDAY NIGHT/TUESDAY. WITH A BUILDING UPPER RIDGE
ACROSS THE SOUTHERN CONUS...THE FRONT WILL NOT GET VERY FAR SOUTH OF
THE AREA. IF ANOTHER VORT MAX DOES MOVE THROUGH THE AREA MONDAY
NIGHT/TUESDAY THEN SOME PRECIP MAY OCCUR OVER THE SOUTHERN HALF TO
THIRD OF THE CWFA. THEREFORE...WILL WILL MAINTAIN THE CURRENT
SCHC/CHC POPS.

AFTER A QUIET TUESDAY NIGHT...WAA DEVELOPS ON WEDNESDAY AHEAD OF THE
NEXT SYSTEM. TIMING OF SAID SYSTEM IS STILL IN QUESTION. IF THE
ECMWF IS CORRECT...THE NEXT COLD FRONT WOULD MOVE THROUGH THE AREA
LATE WED NIGHT/THURSDAY. OTHER MODELS DELAY THE ARRIVAL OF THE FRONT
UNTIL THE THURSDAY/FRIDAY TIME PERIOD. IT IS BELIEVED THAT THIS
DISAGREEMENT CAN BE TRACED TO HOW STRONG THE H5 RIDGE GETS OVER THE
SOUTHERN CONUS. AS A RESULT...WILL BROAD BRUSH THE WED NIGHT THROUGH
FRIDAY NIGHT TIME PERIOD WITH SCHC POPS FOR NOW.    ..08..

&&

.AVIATION...
GENERALLY VFR CONDITIONS TO PERSIST THROUGH TAF CYCLE AS SFC HIGH
PRESSURE OVER SOUTHEAST NE AND SOUTHWEST IA SLIDES SEWD TNGT
INTO SAT AM. SOME PATCHY FOG POSSIBLE IN 09Z-13Z TIMEFRAME WITH
MVFR VSBYS AND HAVE CARRIED OVER MENTION FROM PREVIOUS SHIFT AT
KBRL AND KCID. ISENTROPIC LIFT AND WEAK FRONTOGENETICAL FORCING IN
ADVANCE OF IMPULSE DROPPING DOWN IN NORTHWEST FLOW MAY GENERATE
WDLY SCT SHRA/TSRA PORTIONS OF NORTHEAST IA AND NORTHWEST IL
TOWARD END OF TAF CYCLE POSSIBLY AFFECTING KDBQ... BUT HAVE LEFT
OUT MENTION ATTIM BEING THAT IT IS LATE IN PD AND LOW CONFIDENCE
ON IMPACTING TERMINAL GIVEN WHAT SHOULD BE LIMITED COVERAGE OF PCPN.
WINDS EXPECTED TO BECOME S/SWLY 5-10 KTS BY SAT AM ON BACKSIDE
OF DEPARTING SFC HIGH.      ..05..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&
Hazardous weather outlook, Jul 9, 3:05 AM CST, 15 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
405 AM CDT FRI JUL 9 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-100915-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
405 AM CDT FRI JUL 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS WILL BE POSSIBLE FROM SUNDAY INTO TUESDAY. THERE IS
A SLIGHT RISK OF SEVERE STORMS SUNDAY NIGHT...MAINLY WEST OF THE
MISSISSIPPI RIVER. AT THIS TIME IT APPEARS THAT THE MAIN THREAT
WILL BE DAMAGING WINDS AS WELL AS LOCALLY HEAVY RAINS.

MORE THUNDERSTORMS WILL BE POSSIBLE BY THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DLF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Jones

When
July 9, 6:20 PM CST to July 12, 2:30 AM CST
Where
Jones County, 4.21 mi N of Stone City to 2.63 mi E of Martelle
Cause
Heavy Rain
Property damage
$250,000
Reported by
River/Stream Gage
Coordinates
42.180, -91.364

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251691.